Florida, 2009Tornadoes and Hail in Florida, May 12 to 13, 2009
May 12 to 13, 2009 · NWS TBW · 6 events in 4 counties and zones
A remnant frontal boundary in place across north-central Florida combined with a warm, moist, unstable airmass and the east and west coast sea breeze boundaries to develop numerous thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant frontal boundary in place across north-central Florida combined with a warm, moist, unstable airmass and the east and west coast sea breeze boundaries to develop numerous thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 12, 1:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 12, 1:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
230 PM EDT TUE MAY 12 2009
...RAIN CHANCES OVER THE NEXT COUPLE OF DAYS WILL BE THE BEST WEVE
SEEN IN FOUR WEEKS...
.SHORT TERM (TONIGHT-THURSDAY)...HIGH PRESSURE OVER THE GREAT
LAKES/OHIO VALLEY CONTINUES TO BUILD SOUTH HELPING TO PUSH THE
WEAKENING COOL FRONT SOUTH INTO NORTH FLORIDA AS INDICATED BY THE
DECK OF LOW CLOUDS SPREADING SOUTH. DAYTIME HEATING AND ADVANCING
SEA BREEZES SHOULD SLOW DOWN THE PROGRESSION OF THE FRONT THIS
AFTERNOON...BUT ALSO HELP TO TRIGGER SCATTERED CONVECTION. BEST
CHANCES REMAIN ACROSS THE NATURE COAST AND THEN OVER INLAND AREAS
FURTHER SOUTH WITH THE POTENTIAL FOR A FEW STRONG STORMS WITH HAIL
AND GUSTY WINDS.
CONVECTION SHOULD WIND DOWN THIS EVENING WITH LOSS OF DAYTIME
HEATING AND SEA BREEZE CONVERGENCE WITH PARTLY CLOUDY SKIES
CONTINUING OVERNIGHT. BOUNDARY SHOULD ADVANCE A LITTLE FURTHER
SOUTH OVERNIGHT AND THEN WASH OUT ACROSS THE REGION ON WEDNESDAY
LEAVING BAND OF DEEPER MOISTURE IN PLACE. THIS MOISTURE COMBINED
WITH DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO MORE
SCATTERED CONVECTION WEDNESDAY AFTERNOON. HOWEVER...WITH THE HIGH
BUILDING FURTHER SOUTH WE WILL SEE A STRONGER EASTERLY FLOW
LEADING TO A BETTER CHANCE OF CONVECTION ALONG THE COASTAL
COUNTIES. THE MOISTURE WILL DECREASE SLIGHTLY ON THURSDAY AND WITH
THE EASTERLY FLOW INCREASING A LITTLE BIT MORE THE BEST CHANCE OF
SEEING SOME CONVECTION WILL BE ALONG THE WEST COAST.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL DURING THE
SHORT TERM PERIOD...WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO
AROUND 90 AND OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S.
.LONG TERM (THURSDAY NIGHT - TUESDAY)...PERIOD BEGINS WITH U/L
HIGH PRESSURE OVER THE REGION...WITH A MATCHING SFC RIDGE
DESCENDING FROM THE NE WHICH WILL HELP IN KEEPING LIMITED CHANCES
FOR SHOWERS DURING THE WEEKEND. MODELS REMAIN FAIRLY CONSISTENT IN
KEEPING A SLOT OF DRY AIR TRAPPED IN THE MID LEVELS WITH LITTLE
MOISTURE AVAILABLE FOR SHOWERS TO DEVELOP. SEEMS LIKE BEST CHANCES
FOR CONVECTION WILL BE ON SATURDAY AS INCREASING EASTERLY FLOW
COLLIDES WITH AFTERNOON ONSHORE FLOW ALONG THE WEST COAST...BUT
ANY SHOWER/THUNDERSTORM THAT MAY FORM WILL BE BRIEF. NOT EXPECTING
ANYTHING HIGHER THAN ISOLATED/20 POPS EACH AFTERNOON FOR THE
WEEKEND. THIS WEATHER PATTERN WILL PERSIST ACROSS THE PENINSULA
THROUGH LATE SUNDAY WHEN A MID LEVEL TROUGH MOVES ACROSS THE
SOUTHERN STATES AND FINALLY SEEMS TO PUSH A SURFACE FRONT ALL THE
WAY DOWN TO CENTRAL FLORIDA BY MONDAY AFTERNOON. POPS INCREASE TO
SCATTERED 30/40 PERCENT WITH THUNDERSTORM ACTIVITY EXPECTED AT
SOME POINT DURING THE AFTERNOON HOURS. BEYOND THAT...WILL WAIT FOR
MODEL PERSISTENCE/CONSISTENCY BEFORE MAKING ADDITIONAL CHANGES TO
CURRENT FORECAST PACKAGE.
&&
.AVIATION...MID/UPPER LVL CLOUD COVER WILL CONTINUE TO INCREASE
THROUGH THE LATE AFTERNOON HOURS WITH BRIEF PERIODS OF CIGS
DROPPING TO AROUND 3500-4000 FEET. BUT CONDITIONS SHOULD REMAIN
VFR AT ALL TERMINALS THROUGH THE NEXT 24 HOURS.
&&
.MARINE...EAST TO NORTHEAST FLOW WILL BECOME ESTABLISHED AS HIGH
PRESSURE MOVES ACROSS THE EASTERN U.S. AND OUT INTO THE WESTERN
ATLANTIC OCEAN DURING THE WEEK. WE WILL LIKELY START TO SEE
NOCTURNAL SURGES DEVELOP EACH EVENING STARTING THURSDAY NIGHT WITH
WINDS THEN DIMINISHING DURING THE DAY ALLOWING THE WEST COAST SEA
BREEZE TO DEVELOP NEAR THE COAST. WINDS ARE EXPECTED TO REMAIN 15
KNOTS OR LESS AT THIS TIME...BUT WILL NEED TO MONITOR HOW THINGS
EVOLVE OVER THE NEXT FEW DAYS AS THE NOCTURNAL SURGE COULD BE
SLIGHTLY HIGHER IN THE EXERCISE CAUTION RANGE.
&&
.FIRE WEATHER...NO HIGHLIGHTS NEXT FEW DAYS AS LOW LEVEL MOISTURE
INCREASES ENOUGH TO PREVENT CRITICAL DURATIONS OF LOW RELATIVE
HUMIDITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 72 87 71 88 / 20 50 20 40
FMY 70 90 68 90 / 20 50 10 40
GIF 70 89 70 90 / 20 40 10 20
SRQ 69 86 68 88 / 20 50 20 40
BKV 66 88 66 89 / 20 50 20 40
SPG 74 87 74 88 / 20 50 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, May 12, 4:28 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EDT TUE MAY 12 2009
FLZ039-042-043-048>052-055>057-060>062-065-121430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
528 AM EDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A COLD FRONT ACROSS THE PANHANDLE AND NORTHERN PENINSULA EARLY THIS MORNING
WILL SAG SOUTH INTO THE NATURE COAST DURING THIS AFTERNOON. THIS FRONT
COMBINED WITH A MOIST AND UNSTABLE AIR MASS WILL SUPPORT AN INCREASE
IN SHOWER AND THUNDERSTORM COVERAGE...ESPECIALLY ALONG THE EAST AND
WEST COAST SEA BREEZE CIRCULATIONS AND LEFTOVER OUTFLOW BOUNDARIES.
AT THE CURRENT TIME THE GREATEST AREAL COVERAGE OF STORMS IS LIKELY
TO SET UP OVER NORTHERN AND CENTRAL INTERIOR LOCATIONS OF WEST CENTRAL
FLORIDA...WITH LESS ACTIVITY EXPECTED FROM THE TAMPA BAY AREA SOUTH
TO FORT MYERS. RATHER COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
COMBINED WITH STRONG INSTABILITY MAY SUPPORT A FEW STRONG STORMS WITH
HAIL AND STRONG GUSTY WINDS. IN ADDITION FREQUENT LIGHTNING WILL ACCOMPANY
THE STORMS AND A WEAK STEERING FLOW WILL SUPPORT SLOW MOVING STORMS
WITH LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.
RESIDENT AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
KEEP AN EYE TO THE SKY TODAY. IF YOU HEAR THUNDER OR OBSERVE LIGHTNING
MOVE INDOORS IMMEDIATELY.
...FIRE WEATHER IMPACT...
A SLOW INCREASE IN LOW LEVEL MOISTURE SHOULD KEEP HUMIDITY VALUES ABOVE
CRITICAL LEVELS TODAY. HOWEVER AND INCREASE IN THUNDERSTORMS AND LIGHTNING
ACTIVITY MAY SPARK SOME FIRES OVER THE REGION TODAY...BUT HOPEFULLY
ENOUGH RAIN ASSOCIATED WITH THE STORMS WILL KEEP ANY EXISTING OR NEW
FIRES IN CHECK. RESIDENTS SHOULD CONTINUE TO USE EXTREME CARE WITH ANY
OUTDOOR OPEN FLAME TODAY AS EXTREMELY DRY CONDITIONS CONTINUE
ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY COMBINED WITH THE EAST AND WEST COAST
SEA BREEZE CIRCULATIONS WILL LEAD TO ADDITIONAL SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND THURSDAY. ISOLATED
STORMS ARE EXPECTED FRIDAY THROUGH MONDAY. STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.
MCMICHAEL
In the hours before
Special weather statement, May 12, 1:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
244 PM EDT TUE MAY 12 2009
FLZ039-042-121930-
CITRUS-LEVY-
244 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEVY AND WESTERN CITRUS
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SEVERAL
THUNDERSTORMS...DRIFTING EAST...THAT WILL AFFECT HOMOSASSA
SPRINGS...CRYSTAL RIVER AND BEVERLY HILLS...UNTIL 330 PM EDT.
GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
LAT...LON 2914 8278 2908 8253 2906 8253 2905 8251
2869 8232 2871 8262 2888 8269 2889 8266
2890 8269 2892 8269 2893 8271
TIME...MOT...LOC 1844Z 256DEG 1KT 2883 8253Local storm report, May 12, 2:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 9 W HOMOSASSA 28.76N 82.76W
05/12/2009 E0.75 INCH GMZ850 FL PUBLIC
HAIL REPORTED NEAR U.S. 19 AND CARDINAL LANE. ALSO HAD
ESTIMATED 35 KNOT WINDS.
&&
RJSLocal storm report, May 12, 2:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
353 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 ENE INVERNESS 28.86N 82.29W
05/12/2009 E0.50 INCH CITRUS FL TRAINED SPOTTER
QUARTER TO HALF INCH SIZED HAIL NEAR INTERSECTION OF
GOSPEL ISLAND AND SHADOW WOOD.
&&
RJSLocal storm report, May 12, 2:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
357 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 S SPRING HILL 28.39N 82.57W
05/12/2009 E1.25 INCH PASCO FL BROADCAST MEDIA
PUBLIC REPORTS RELAYED BY BROADCAST MEDIA. VIEWER
REPORTED GROUND COVERED WITH HAIL.
&&
RJSLocal storm report, May 12, 3:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SE INVERNESS 28.84N 82.34W
05/12/2009 E0.88 INCH CITRUS FL BROADCAST MEDIA
PUBLIC REPORT RELAYED BY BROADCAST MEDIA. NICKEL SIZED
HAIL STARTED 405 PM.
&&
CARLISLESpecial weather statement, May 12, 3:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
458 PM EDT TUE MAY 12 2009
FLZ065-122145-
LEE-
458 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING NORTH AT 5 MPH...WILL AFFECT LEHIGH ACRES...
UNTIL 545 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2663 8165 2670 8156 2669 8156 2643 8156
2642 8157 2642 8165 2642 8166
TIME...MOT...LOC 2058Z 180DEG 3KT 2660 8158 2638 8158Event by event
2 tornado, 2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Polk
- When
- May 12, 4:00 PM EST to 4:01 PM EST
- Where
- Polk County, 0.8 mi E of Lake Parker to 0.84 mi E of Lake Parker
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 15 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.069, -81.907
A tornado lasting less than 30 seconds touched down along Smithtown Drive. Damage consisted of many large tree beanches downed, an uprooted tree, and a torn apart wooden carport. Flying debris also caused several broken windows, heavy damage to fences, and areas of roof and carport damage. Winds were estimated at 80mph.
Lightning, Highlands
- When
- May 13, 3:30 PM EST
- Where
- Highlands County, 0.3 mi SE of Lake Placid
- Property damage
- $187,000
- Reported by
- Newspaper
- Coordinates
- 27.297, -81.367
A restaurant was completely destroyed by a lightning induced fire. The market value of the building was $132,000 while the contents were estimated at $65,000.
Hail, Lee
- When
- May 13, 3:42 PM EST
- Where
- Lee County, 3.7 mi ESE of Coconut
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.389, -81.772
The public reported nickel sized hail near mile marker 120 on Interstate 75.
Hail, Hillsborough
- When
- May 13, 5:20 PM EST
- Where
- Hillsborough County, 1.93 mi S of Orient Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.942, -82.385
A trained spotter reported quarter sized hail at the intersection of Palm River Road and Maydell Drive.
Thunderstorm Wind, Hillsborough
- When
- May 13, 5:30 PM EST
- Where
- Hillsborough County, 2.4 mi NNW of Temple Terrace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.082, -82.395
Trees were downed in a wooded area off of Amberly Drive.
Tornado, Hillsborough
- When
- May 13, 5:33 PM EST to 5:43 PM EST
- Where
- Hillsborough County, 0.65 mi ESE of Harney to 0.79 mi WSW of Harney
- Rating
- EF0
- Path length
- 1.39 mi
- Path width
- 30 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.017, -82.360
The tornado touched down briefly, snapping three power lines in an industrial park on Industrial Drive and moving through an open field before lifting and shifting its track to the southeast. The tornado then touched down again on Vanderbaker Road, moved across Grand Circle and East River Drive, before lifting along Broxburn Avenue. Several large but damaged trees were uprooted, including one that fell onto a house, numerous large branches were snapped off, and some decorative shutters were blown off of the front of a house along the path. Winds were estimated at 80mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20091.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173942, 162599, 170088, 170089, 170374, 173950.